Alabama, 2003Flash Flood in Alabama, July 16, 2003
July 16, 2003 · NWS HUN · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 16, 2:35 AM CST, 7 hours 55 minutes earlier.
Area forecast discussion, Jul 16, 2:35 AM CST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED SHORT TERM SECTION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
335 AM CDT WED JUL 16 2003
.SHORT TERM...
TODAYS FORECAST COULD BE A TRICKY ONE. DECAYING MCS CURRENTLY
SAGGING SOUTHWARD THROUGH TN. WE WILL SEE AT LEAST SOME CLOUD COVER
EARLY ON...AND THAT LEADS ME TO QUESTION TEMPS THIS AFTERNOON. FIRST
GUESS IS TO GO ON THE LOW END OF GUIDANCE. EVEN WITH PRE-FRONTAL MCS
ACTIVITY LIKELY DYING OUT BEFORE REACHING US THIS MORNING...WE
SHOULD HAVE SHRA/TSRA DEVELOPMENT BY LATE MORNING AS THE INCREASING
DYNAMICS AND PRE-FRONTAL SFC BOUNDARIES OVERTAKE THE CAP THAT KEPT
US DRY TUESDAY. CHANCE POPS LOOK REASONABLE WITH HIGHEST CHANCE EAST
(BETTER DYNAMICS EXPECTED THERE).
WILL HOLD IN THE SLT CHC POP FOR THIS EVENING...THOUGH MOST OF US
WILL NOT SEE RAIN. ALTHOUGH IM NOT CERTAIN WHERE THE ACTUAL SFC
FRONT WILL END UP...UPPER SUPPORT FOR THE FRONT WILL TAKE OFF AND
LEAVE IT...MAKING IT WEAK AND NOT MUCH OF A FACTOR IN THE FORECAST
REGARDLESS OF WHERE IT IS. WILL LEAVE THURSDAY AND FRIDAY DRY.
YES...THERE ARE RAIN CHANCES EACH DAY...BUT THOSE CHANCES SHOULD BE
LESS THAN 15%...TOO LOW TO MENTION IN ZONES. EXPECT TWO FAIRLY WARM
DAYS...POSSIBLY THE WARMEST OF THE SEASON SO FAR. EVEN SO...WILL
SLIGHTLY UNDERCUT GUIDANCE AS IT HAS BEEN NOTORIOUSLY TOO WARM
RECENTLY ON MAXES.
.EXTENDED...
NO SIGNIFICANT CHANGES PLANNED. CONSENSUS IS STILL FAVORING THE
UPPER LEVEL RIDGE WEST OF HERE. THAT WOULD KEEP US IN AND OUT OF
RAIN CHANCES DURING THE EXTENDED (JUST LIKE WEVE BEEN LATELY).
.COOL SUMMER FAST FACT...
AT HSV...WE HAVE ONLY HAD HIGHS 90 OR ABOVE THREE TIMES THIS SEASON.
THIS IS THE LEAST NUMBER OF 90+ HIGHS THROUGH JULY 15TH ON RECORD
(GOING BACK NEARLY 100 YEARS). THE 30-YEAR AVERAGE NUMBER OF 90+
DAYS AT THIS POINT IN THE SUMMER SEASON IS 17. THATS ALSO THE
RECORD FOR FEWEST 90+ DAYS IN AN ENTIRE YEAR...SET IN 1967.
METEOROLOGICAL SUMMERS HALF OVER...WHATS THE SECOND HALF HOLD?
.PRELIM DIGITS...
QUAD CITIES 90/71/92/70/92/72 42-011
HUNTSVILLE 88/70/91/69/91/71 42-011
FORT PAYNE 88/70/91/68/91/70 521011
CULLMAN 89/71/92/71/92/72 42-011
.HUN...NONE.
JE/23
Hazardous weather outlook, Jul 16, 4:00 AM CST, 6 hours 30 minutes before
ALZ001>010-016-161800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT WED JUL 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.
.DAY ONE...(TODAY AND TONIGHT)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
A WEAK COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE ENTIRE AREA...WITH THE BEST CHANCE IN NORTHEAST ALABAMA.
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE FROM THIS MORNING
THROUGH THE EARLY EVENING HOURS. HEAVY RAIN AND WIND GUSTS UP TO 45
MPH WILL BE POSSIBLE IN STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY THROUGH
MONDAY AS ANOTHER COLD FRONT APPROACHES THE AREA.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED THROUGH TONIGHT.
SHUMWAY
In the hours before
Special weather statement, Jul 16, 9:15 AM CST, 1 hour 15 minutes before
ALZ001-002-005-161615-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1015 AM CDT WED JUL 16 2003
...SIGNIFICANT WEATHER ALERT FOR A LINE OF STRONG THUNDERSTORMS
ACROSS LAUDERDALE...LIMESTONE...AND COLBERT COUNTIES.
A LINE OF STRONG THUNDERSTORMS EXTENDS FROM 5 MILES NORTHWEST OF
UNDERWOOD-PETERSVILLE IN LAUDERDALE COUNTY TO LESTER IN NORTHWEST
LIMESTONE COUNTY. THIS LINE OF STORMS IS EXPECTED TO CONTINUE
MOVING SOUTH AT 25 MPH AND WILL BRING PERIODS OF VERY HEAVY RAIN...
WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.
AREAS AFFECTED WILL INCLUDE UNDERWOOD-PETERSVILLE...KILLEN...
FLORENCE...MUSCLE SHOALS...LEXINGTON...ANDERSON AND LESTER.
FREQUENT CLOUD TO GROUND LIGHTNING WILL POSE A HAZARD FOR THOSE IN
THE PATH OF THESE STORMS. SEEK SHELTER UNTIL THE STORMS HAVE PASSED.
MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON THE ROADWAYS.
MR
Flash Flood, Lauderdale
- When
- July 16, 10:30 AM CST to 11:30 AM CST
- Where
- Lauderdale County, Green Hill
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
several inches of water covering road with flooding reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 16 to 24, 200314 injured · $1.0 million · 2 events
- Wildfire in Montana, July 16 to 27, 2003$3.9 million · 1 event
- Flash Flooding and Hail in Georgia, July 16, 20031 injured · $1.1 million · 50 kt wind · 11 events
- Wildfire in Washington, July 16, 2003$1.0 million · 1 event
- Flood in Alaska, July 16 to 17, 2003$1.0 million · 1 event
- Tropical Storm in Texas, July 16, 2003$100,000 · 1 event
- Tropical Storm in Texas, July 16, 2003$70,000 · 1 event
- Hail and Damaging Winds in Virginia, July 16, 2003$37,000 · 50 kt wind · 6 events
- Tropical Storm and Flash Flooding in Texas, July 16 to 17, 2003$12,000 · 57 kt wind · 6 events
- Hail and Damaging Winds in Virginia, July 16, 200360 kt wind · 4 events
- Hail and Damaging Wind in Montana, July 16, 20031 in hail · 4 events
- Hail and Damaging Wind in North Carolina, July 16, 200358 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373436.